Diarrhoea means your bowel motions are urgent, watery and frequent. You may also get abdominal cramping. Diarrhoea can have several causes including chemotherapy, radiotherapy to the abdomen or pelvis, infection, food sensitivity and emotional upset.
If diarrhoea continues, temporarily reducing your fibre intake may help.
- Avoid skins, pips and seeds from fruit and vegetables; wholegrain bread; bran-based and muesli cereals; and nuts and legumes such as lentils, dried beans, dried peas and baked beans.
- Instead, choose soft, well-cooked peeled vegetables and fruit; canned fruit or small amounts of fresh fruits, such as ripe melon and bananas; white bread, rice and pasta; cornflakes, rice-based cereals and well-cooked rolled oats and semolina; and lean meat, fish, chicken, eggs and dairy products.
- Take anti-diarrhoea medication as prescribed by your doctor.
- Avoid fried, spicy and greasy foods, and limit your intake of alcohol and caffeine, as these can worsen diarrhoea.
- Think about how much milk you drink. Some people develop a temporary intolerance to the sugar in milk (lactose) when they have diarrhoea. If you think milk may be a problem, try soy or lactose-reduced milk. Cheese and yoghurt in small amounts are usually okay.
- Try to eat three small meals and three snacks each day.
- If unexplained diarrhoea lasts more than a couple of days or if it is causing you discomfort or distress, see your doctor or dietitian.
- Drink plenty of liquids, such as water, weak cordials and diluted soft drinks to replace lost fluids.
Other types of bowel irritation
With some cancer treatments, the bowel may become irritated and sensitive, causing temporary changes to your bowel habits. If this is a problem for you, see your dietitian regularly during treatment.
Irritation of the large bowel and rectum
You may experience irritation of the large bowel and rectum (proctitis) after radiotherapy to the pelvis. Some people feel the need to empty their bowels more often, perhaps without much success. Straining can cause discomfort, and there may be some blood or mucus in motions. These changes are usually temporary and will correct themselves.
In the short term, symptoms may be relieved by reducing your fibre intake (see page 19) and avoiding fatty or fried foods, rich gravies and sauces, sausages and spicy foods. Eat soft or cooked fruit, fine wholemeal bread (without coarse pieces of grain or seeds) and bran to provide soft bulk. Drink plenty of fluids.
Irritation of the small bowel
Irritation of the small bowel (enteritis) may occur because of chemotherapy or radiotherapy to the abdomen or pelvis. You may experience some abdominal discomfort (like cramps or wind pain), episodes of fluid and pale bowel motions and more flatulence (wind) than usual. These changes correct themselves within a week or so after treatment.